New York, 2006

Damaging Wind in New York, August 2, 2006

August 2, 2006 · NWS BGM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 2, 10:00 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 2, 10:00 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1100 AM EDT WED AUG 2 2006

.SHORT TERM (TODAY - THURSDAY)...
LATE MORNING UPDATE...TWEEKED TEMPS A TAD BASED ON TRENDS. NOT MUCH
CHANGE TO MAXES OR HEAT INDICES AS WE EXPECT MANY VALLEY LOCATIONS
AND URBAN CENTERS TO EXCEED 105F HI VALUES. ADDED HAZE TO THE ZONES
BASED ON OBS. SOUNDINGS SHOW A LL CAP CLSE TO 850/875 MB ACRS THE
CWA WHICH LIKELY WILL CONSTRAIN CONVECTION IN SRN NY AND NERN PA
EXCEPT FOR MAYBE AN ISLD SHRA OR TSRA THAT CAN BREAK THRU OVR THE
HIGHER TERRAIN. FARTHER N...THE CAP IS WEAKER AND IS PROJECTED TO
LIFT OUT LATE IN THE DAY AS SHRT WAVE/CONVECTIVE COMPLEX APPRCHES
FROM ONTARIO. HAVE KEPT CHC POPS IN NRN PART OF C NY. GIVEN A FAIR
AMNT OF SHEAR AND CAPE WHICH CUD EXCEED 2000 J/KG ANY STORMS THAT
FIRE CUD BECOME SEVERE AS OUTLINED IN SPC/S DAY 1 CONVECTIVE
OUTLOOK. BETTER CHANCE FOR SVR LATER IN EVENING. WILL FRESHEN UP HWO
REGARDING THUNDERSTORM DEVELOPMENT.

ZONES OUT SOON AND WILL SEND AN UPDATE TO THE EXCESSIVE HEAT WARNING
STATEMENT WHICH WILL CONTINUE UNTIL 8 PM. - NICOSIA

RING OF FIRE HAS BECOME ACTIVE AGAIN THIS MORNING WITH CONVECTION
DEVELOPING ACROSS CENTRAL PLAINS INTO NORTHERN NEW ENGLAND.  595DAM
RIDGE CENTERED OVER KENTUCKY PER 00Z UA ANALYSIS LED TO HOT AND
HUMID CONDS YESTERDAY.  THIS WILL BE THE CASE ONCE AGAIN TODAY AS
SWLY FLOW AT SFC WILL RESULT IN AFTERNOON MAXES RISING INTO MID 90S
AND DWPTS IN THE MIDDLE 70S.  THIS WILL RESULT IN HEAT INDICES
TOPPING OUT AROUND 105 DEGREES AGAIN TODAY...THUS HAVE ALLOWED HEAT
WARNING TO CONTINUE THRU 00Z THURSDAY.

SFC FRONT CURRENTLY LOCATED FROM SRN CANADA TO NEBRASKA WILL BEGIN
TO MOVE DURING THE DAY IN RESPONSE TO SFC PRESSURE FALLS.  H5 RIDGE
WILL FLATTEN AS WK S/WAVE ROUNDS NORTHERN PERIPHERY.  THIS FRONT
WILL START TO ENCROACH ON FA LATE THIS AFTERNOON.  WITH VERY
UNSTABLE AIR IN PLACE...SCTD THUNDER NOT OUT OF THE QUESTION IN
FINGER LAKES AND WESTERN MOHAWK VALLEY.  PROGGED T/TD WOULD YIELD
CAPES EXCEEDING 2000 J/KG SIMILAR TO YESTERDAY.  WARM AIR ALOFT MAY
LIMIT DEVELOPMENT FURTHER SOUTH BUT HAVE INCLUDED ISOLD POPS FOR
ENTIRE AREA AS CAP LOOKS WEAKER THAN PREVIOUS DAYS.  TEMPS FROM GFS
MOS APPEAR TO BE TOO WARM AGAIN AND HAVE TRENDED CLOSER TO ETA MOS
GUIDANCE.

00Z GFS AND WRF BOTH CONSISTENT IN DEVELOPING 40-50KT H8 LLJ OVER
UPSTATE NY TONIGHT.  UNSTABLE AIR AND ENHANCED CONVERGENCE IN
VICINITY OF SFC LOW WILL LEAD TO SHRA/TSRAS OVERNIGHT.  BOTH SOLNS
SHOW LITTLE IN WAY OF QPF BUT FEEL SCENARIO WARRANTS MENTION OF AT
LEAST CHC POPS...HIGHEST IN NORTHERN ZONES.

00Z WRF HAS COME AROUND TO GFS/CANGEM SOLN OF FRONT MOVING THRU FA
THUR AFTERNOON.  THIS WILL BRING RELIEF FROM HEAT AND HUMIDITY.
MODELS STILL DIFFER ON EVOLN OF SYSTEM PAST THUR NIGHT WITH WRF
TRACKING WAVE ALONG QUASI-STATIONARY FRONT THRU SRN PA AND BRINGING
WIDESPREAD PCPN TO AREA WHILE GFS KEEPS RAIN MUCH FURTHER SOUTH.
THUS HAVE NOT MADE ANY CHANGES TO ZONES PAST THURSDAY.  -PB

&&

.LONG TERM (THURSDAY NIGHT - MONDAY)...
THE EXTENDED PERIOD BEGINS WITH A ZONAL FLOW OVER THE REGION...AND
IT ENDS WITH A SHORT WAVE DIGGING A TROF OVER THE AREA. SO THE
EXTENDED FORECAST BEGINS WITH A CHC OF SHOWERS AS SFC FRONT DRIFTS
WELL SOUTH OF THE AREA EARLY FRIDAY...THEN BY MONDAY CHC OF SHOWERS
AS A FRONT CROSSES THE REGION. TEMPERATURES RETURN TO GENERALLY
TYPICAL EARLY AUGUST NORMS.  -JFC

&&

.AVIATION (02/06Z TO 03/06Z)...
VFR CONDITIONS THIS PD...WITH SOME LCL MVFR VSBYS EARLY THIS MRNG,
SPCLY AT ELM. ISOLD TSTMS ARE PSBL THS AFTN AND EVNG, BUT CHCS NOT
WORTHY OF INCLUSION IN TAF. SW WINDS GNRLY 10-15 KTS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...EXCESSIVE HEAT WARNING TODAY ALL ZONES.
.PA...EXCESSIVE HEAT WARNING TODAY ALL ZONES.
Hazardous weather outlook, Aug 2, 10:46 AM EST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1146 AM EDT WED AUG 2 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-031600-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-
1146 AM EDT WED AUG 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM THIS EVENING.
POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS LATE TODAY AND TONIGHT.

HOT AND HUMID AIR WILL REMAIN IN PLACE THIS AFTERNOON...WITH HEAT
INDICES CLIMBING TO BETWEEN 105 AND 110 DEGREES. THIS WILL RESULT
IN DANGEROUS CONDITIONS DURING THE HOTTEST PART OF THE DAY.

A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE
AFTERNOON. THUNDERSTORMS WILL BECOME MORE NUMEROUS LATE TODAY INTO
TONIGHT AS A COLD FRONT APPROACHES UPSTATE NEW YORK FROM CANADA.
THE POTENTIAL EXISTS FOR THUNDERSTORMS TO BECOME SEVERE WITH
DAMAGING WINDS AND HAIL...ESPECIALLY LATE TODAY INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE DAY THURSDAY.
ISOLATED SEVERE STORMS WILL BE POSSIBLE AS THE AIRMASS REMAINS
UNSTABLE AHEAD OF THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.

NYZ062-PAZ038>040-043-044-047-048-072-031600-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
1146 AM EDT WED AUG 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEASTERN
NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM THIS EVENING.
HOT AND HUMID AIR WILL REMAIN IN PLACE THIS AFTERNOON...WITH HEAT
INDICES CLIMBING TO 105 TO 110 DEGREES. THIS WILL RESULT IN
DANGEROUS CONDITIONS DURING THE HOTTEST PART OF THE DAY.

AN ISOLATED THUNDERSTORM OR TWO IS POSSIBLE THIS AFTERNOON OVER THE
POCONOS AND CATSKILLS. THERE WILL BE A BETTER CHANCE FOR
THUNDERSTORMS TONIGHT AS SCATTERED THUNDERSTORMS COULD WORK SOUTH
FROM UPSTATE NEW YORK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE DAY THURSDAY.
ISOLATED SEVERE STORMS WILL BE POSSIBLE AS THE AIRMASS REMAINS
UNSTABLE AHEAD OF THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

NICOSIA

In the hours before

Special weather statement, Aug 2, 12:21 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
121 PM EDT WED AUG 2 2006

NYZ009-037-021815-
ONEIDA NY-
121 PM EDT WED AUG 2 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 119 PM EDT...A STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG
GUSTY WIND...AND VERY HEAVY RAIN WAS LOCATED NEAR CAMDEN...AND
MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BLOSSVALE AT 130 PM EDT...
  TABERG AT 135 PM EDT...
  LEE AND NEW LONDON AT 140 PM EDT...
  ROME AND STOKES CORNERS AT 150 PM EDT...
  GRIFFISS AFB AND WESTERNVILLE AT 200 PM EDT...
  ORISKANY AT 210 PM EDT...

THE STORM MAY PRODUCE WIND GUSTS TO 35 MPH AND A QUICK ONE HALF INCH
OF RAINFALL.

GILT
Special weather statement, Aug 2, 1:09 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
209 PM EDT WED AUG 2 2006

NYZ036-037-021915-
MADISON NY-ONEIDA NY-
209 PM EDT WED AUG 2 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WIND.  THIS
  STORM WAS LOCATED 9 MILES NORTHWEST OF SULLIVAN...AND MOVING EAST
  AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LAKEPORT AT 215 PM EDT...
  SULLIVAN AND CHITTENANGO AT 220 PM EDT...
  SOUTH BAY AT 225 PM EDT...
  UNION CORNERS AND CANASTOTA AT 230 PM EDT...
  WAMPSVILLE AND LENOX AT 235 PM EDT...
  ONEIDA AT 240 PM EDT...
  ONEIDA CASTLE AND NEW LONDON AT 245 PM EDT...
  SHERRILL AND KENWOOD AT 250 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS, AND WIND
GUSTS TO 45 MPH.

The radar

The Ft Drum radar (KTYX), 78 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oneida

When
August 2, 1:20 PM EST
Where
Oneida County, Yorkville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
43.117, -75.283

Numerous trees and power lines down

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530713.